Wisconsin, 2013

Dust Devil in Wisconsin, August 17, 2013

August 17, 2013 · NWS MKX · 1 event in 1 county or zone

A warm day combined with drought conditions led to the development of Dust Devils.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A warm day combined with drought conditions led to the development of Dust Devils.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 17, 9:48 AM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 17, 9:48 AM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1048 AM CDT SAT AUG 17 2013

.UPDATE...ANOTHER QUIET DAY IN STORE FOR SOUTHERN WISCONSIN.
CHANGES IN THE TODAY PERIOD WERE LIMITED TO ADJUSTING FOR TRENDS.
SKY COVER WAS BUMPED UP A BIT...WITH AT LEAST SCATTERED CUMULUS
EXPECTED GIVEN PROXIMITY SOUNDINGS AND RESIDUAL LOW-LEVEL
MOISTURE...CU RULE...AND GOES-R PG WRF ABI SYNTHETIC IMAGERY.

GIVEN HIGHS YESTERDAY AND RAP PROXIMITY SOUNDINGS...NEAR GROUND
SUPERADIABATIC LAPSE RATES ARE ANTICIPATED. THIS WILL RESULT IN
FORECAST HIGHS REMAINING AROUND 80/LOW 80S AWAY FROM THE LAKESHORE
COUNTIES...TO MID/UPPER 70S FAR EAST.

ET

&&

.AVIATION/18Z TAFS/...VFR CONDITIONS ARE EXPECTED THIS AFTERNOON
AND THIS EVENING ACROSS TAF SITES...AND AGAIN FOR MOST OF SUNDAY.
HIGH PRESSURE WILL REMAIN SOUTHEAST OF THE REGION THROUGH THE
WEEKEND. THE HIGH WILL BRING QUIET WEATHER. SCATTERED DIURNAL
CUMULUS CLOUDS ARE EXPECTED THIS AFTERNOON AND AGAIN SUNDAY
AFTERNOON.

LIGHT SOUTHEAST WINDS ARE EXPECTED THIS AFTERNOON INTO THE EARLY
EVENING...THEN BECOMING LIGHT/CALM TONIGHT INTO EARLY SUNDAY.
LIGHT SOUTH WINDS ARE EXPECTED AT MADISON ON SUNDAY...WITH LIGHT
SOUTHEAST WINDS AT THE EASTERN SITES.

FOG WITH VISIBILITIES DOWN TO OR BELOW AIRPORT MINIMUMS ARE
EXPECTED AT KENOSHA BY 05Z SUNDAY...LINGERING UNTIL AROUND 13Z
SUNDAY. MAY SEE FOG WITH VISIBILITIES DOWN TO ALTERNATE MINIMUMS
AT TIMES AT WAUKESHA FROM 09Z UNTIL 12Z SUNDAY. MADISON AND
MILWAUKEE MAY SEE VFR FOG DURING THIS TIME.

WOOD

&&

.PREV DISCUSSION... /ISSUED 326 AM CDT SAT AUG 17 2013/

SHORT TERM...

TODAY AND TONIGHT...FORECAST CONFIDENCE HIGH

AT THE SFC...HIGH PRESSURE WILL CONTINUE TO PREVAIL FROM NEW ENGLAND
WWD INTO PORTIONS OF THE UPPER MS RIVER VALLEY...INCLUDING SRN WI.
ALOFT...AN UPPER LOW WILL REMAIN OVER THE MID MS RIVER VALLEY WITH
SOME RIDGING AND WARMING ALOFT THAT WILL OVERSPREAD SRN WI FROM THE
NRN PLAINS. THIS WILL RESULT IN LESS CU DEVELOPMENT THAN RECENT DAYS
WITH A CONTINUED DRY AND WARMING AIRMASS IN PLACE. NEAR GROUND
SUPERADIABATIC LAPSE RATES WITH 925 MB TEMPS AROUND 19C YIELDS LOWER
80S FOR TODAY INLAND FROM THE LAKE BREEZE. LAKE BREEZE WILL DEVELOP
BY 15Z SIMILAR TO YESTERDAY. GOOD RADIATIONAL COOLING CONDITIONS
ONCE AGAIN TNT BUT AIRMASS IS FAIRLY DRY SO EXPECT GROUND FOG ONLY
IN THE TYPICAL LOW LYING AREAS.

SUNDAY THROUGH WEDNESDAY...FORECAST CONFIDENCE HIGH.

SURFACE HIGH PRESSURE WILL CONTINUE TO HOLD STRONG OVER THE GREAT
LAKES REGION THROUGH EARLY NEXT WEEK BRINGING MOSTLY CLEAR SKIES AND
DRY WEATHER. MEANWHILE...A WEAK MID LEVEL LOW WILL DRIFT ACROSS THE
OHIO RIVER VALLEY AND ALLOW FOR THAT STRONG AND WARM RIDGE OVER THE
WESTERN U.S. TO NOSE INTO SOUTHERN WISCONSIN. LOOK FOR A GRADUAL
WARMING TREND THROUGH THIS PERIOD...FROM AROUND 80 SUNDAY TO THE
UPPER 80S/90 ON WEDNESDAY.

A FEW WEAK UPPER TROUGHS ARE FORECAST BY THE MODELS TO RIDE OVER THE
RIDGE AND PASS ACROSS THE GREAT LAKES NEXT WEEK. THE FIRST WAVE
MONDAY NIGHT WILL BE DRY WITH PLENTY OF AGREEMENT BETWEEN THE MODELS
WHERE THEY ALL SHOW A STRONG CAP AROUND 750MB.

LONG TERM...

WEDNESDAY NIGHT THROUGH FRIDAY...FORECAST CONFIDENCE MEDIUM TO LOW.

THERE IS A STRONG UPPER TROUGH THAT WILL RIDE OVER THE RIDGE THROUGH
SOUTHERN CANADA MID WEEK. THIS WILL BE OUR NEXT WEATHER MAKER AS IT
REACHES LAKE SUPERIOR WED NIGHT. THERE ARE SOME SIGNIFICANT
DIFFERENCES BETWEEN THE MODELS FOR WED NIGHT/THU NOW. THE GFS PHASES
THAT UPPER TROUGH WITH A WEAKER SHORTWAVE MOVING THROUGH THE
NORTHERN PLAINS/UPPER MIDWEST AND DROPS A COLD FRONT ALL THE WAY
DOWN THROUGH WI INTO IA AND IL. THE LATEST 00Z ECMWF DOES NOT PHASE
THOSE TWO FEATURES SO THE FRONT SAGS INTO SOUTHERN WI ON THU AND
THEN GETS PUSHED BACK NORTH FOR FRI. THE CANADIAN MODEL IS SOMEWHERE
IN BETWEEN.

THE ECMWF WOULD SUGGEST THAT AT LEAST THE SOUTHERN HALF OF THE MKX
FORECAST AREA WOULD STAY DRY AND VERY WARM THROUGH THE LATTER HALF
OF NEXT WEEK...HIGHS IN THE LOWER 90S. THE GFS SUGGESTS A PERIOD OF
THUNDERSTORMS ALONG THE FRONT AND THEN COOLING BACK OFF INTO THE
UPPER 70S ON FRI. STAY TUNED.

AVIATION/12Z TAFS/...DENSE FOG AT KENW WILL CONTINUE UNTIL
SUNRISE...THEN QUICKLY BURN OFF. POSSIBLY BRIEF MVFR VSBYS MAY OCCUR
AT KMSN AND KUES AROUND SUNRISE. OTHERWISE FEW-SCT FAIR WX CU AROUND
6-8 KFT DURING THE AFTERNOON. ANOTHER CLEAR NIGHT WITH HIGH PRESSURE
IN CONTROL. FOG EXPECTED IN THE TYPICAL LOW LYING AREAS SO EXPECT
KENW TO HAVE DENSE FOG AT TIMES LATE AT NIGHT WITH MVFR VSBYS
POSSIBLY AROUND SUNRISE SUNDAY AT KMSN AND KUES.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&

UPDATE...ET/WOOD
TODAY/TONIGHT AND AVIATION/MARINE...GEHRING
SUNDAY THROUGH FRIDAY...MRC
Hazardous weather outlook, Aug 17, 2:20 AM CST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
320 AM CDT SAT AUG 17 2013

WIZ046-047-051-052-056>060-062>072-180830-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
320 AM CDT SAT AUG 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE ARE SMALL CHANCES OF THUNDERSTORMS ON THURSDAY AND FRIDAY AS
A WEAK COLD FRONT APPROACHES...AND POSSIBLY STALLS OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED IN THE NEXT SEVEN DAYS.

LMZ643>646-180830-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
320 AM CDT SAT AUG 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE ARE SMALL CHANCES OF THUNDERSTORMS ON THURSDAY AND FRIDAY AS
A WEAK COLD FRONT APPROACHES...AND POSSIBLY STALLS OVER THE AREA.

WWW.WEATHER.GOV/MKX

MG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Dane

When
August 17, 1:15 PM CST
Where
Dane County, 1.38 mi WSW of Monona
Reported by
Public
Coordinates
43.066, -89.347

A dust devil moved from land to the Lake Monona shoreline and tipped over a Pontoon boat and the hoist that it was sitting on. Pier damage also occurred.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474149.